Share this article

print logo

BIRTH CONTROL PILLS, BOOZE AND SMOKING MAKE A BAD MIX

Q. I am concerned about my daughter's health. She is 22 and will graduate from college this spring. She's sensible about her diet (she is a vegetarian) and watches her weight. She also takes birth control pills.

I hate that she started smoking two years ago, but I try not to nag. Isn't there a problem with smoking and contraceptives?

I recently saw on TV that wine interacts with birth control pills, but I didn't get the details. When I mentioned this, she said I was worrying for no reason. Is that true?

A. Alcohol, tobacco and birth control pills are not a good mix. Doctors warn that oral contraceptives increase the risk for blood clots in women who smoke. Fortunately, a clot triggering a stroke or heart attack is very rare among healthy women your daughter's age.

When the pill was first introduced, the dose of estrogen was much higher. The newer pills have one-fourth the estrogen of the early formulations, and are substantially safer. But alcohol in combination with birth control pills or hormone replacement therapy can increase the amount of estrogen circulating in the body. This means your daughter may be getting a higher dose of estrogen than her doctor prescribed.

If she intends to continue on oral contraceptives, it would be safer for her to stop smoking and limit alcohol.

A collapsed bypass

Q. One of my friends had a quadruple bypass several years ago. Now one bypass has collapsed. To avoid more surgery she is undergoing EDTA chelation therapy.

I am concerned about this procedure. Is it a scam? Medicare does not cover it.

A. EDTA is used to treat lead poisoning and calcium overload. It remains controversial for atherosclerosis. A review in the Journal of Clinical Pharmacology (February 1998) concludes that there are too few good studies to support its use for heart disease. Until there is better research, we cannot endorse this expensive treatment.

A good diet pill?

Q. My doctor has suggested Meridia might be a good diet pill for me. He says it will curb my appetite and help me burn calories. Are there any long-term side effects?

A. Long-term side effects are hard to determine, as drug companies are not required to test their compounds for many years. Possible adverse reactions include dry mouth, insomnia, headache and constipation. Rapid pulse and elevated blood pressure are rare but more serious complications.

New glaucoma treatment

Q. I have glaucoma and have been using Timoptic eye drops. It slows my heart rate and makes me fatigued. Now my ophthalmologist wants me to try something new called Xalatan, but he said it might change the color of my iris permanently. I like my eye color and am somewhat concerned. What can you tell me about Xalatan?

A. Xalatan (latanoprost) is a new glaucoma medication different from all previous eye drops. It appears quite effective and aside from some local irritation does not appear to cause adverse reactions like the ones you experienced with Timoptic.

There can be a change in eye color. Some people with light colored eyes (blue, gray or green) may notice the iris becoming more brown. The change is gradual and your doctor should be on the lookout for it.

There are no comments - be the first to comment